Kentucky, 2004

Damaging Winds in Kentucky, May 26, 2004

May 26, 2004 · NWS PAH · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 2:15 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, May 26, 2:15 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED MAY 26 2004

.DISCUSSION...

PRIMARY CONCERNS REMAIN THE POTENTIAL FOR FLOODING RAINS AND SEVERE
THUNDERSTORMS AS WE HEAD INTO THE MEMORIAL DAY WEEKEND.

TIMING OF INDIVIDUAL THUNDERSTORM CHANCES WILL BE VERY DIFFICULT AS
THE REGION REMAINS IN AN UNSETTLED WEST-SOUTHWEST FLOW ALOFT...WITH
A SURFACE BOUNDARY MEANDERING BACK AND FORTH ACROSS THE REGION.
LATEST SURFACE ANALYSIS INDICATES THE PRESENCE OF A CONVECTIVELY
ENHANCED BOUNDARY STRETCHING ACROSS SOUTHERN MISSOURI AND WESTERN
KENTUCKY AS OF MID-AFTERNOON...AS 19Z OBSERVATIONS FROM BOTH KCGI
AND KPAH INDICATE A SHIFT TO NORTH WINDS. THIS BOUNDARY IS REFLECTED
IN THE INSTABILITY ON LAPS DATA...WITH NEAR 3000 J/KG SURFACE-BASED
CAPE NEAR THE ARKANSAS AND TENNESSEE BORDERS...AND A STABLE
ATMOSPHERE /SURFACE-BASED/ NORTH OF THE BOUNDARY.

IN THE SHORT-TERM...EXPECT THE CONTINUED GENERATION OF SHOWERS AND
THUNDERSTORMS ALONG THE SURFACE BOUNDARY AS A NUMBER OF MINOR
IMPULSES STREAM ACROSS THE AREA IN SOUTHWEST FLOW. BOTH THE ETA AND
GFS INDICATE A HEIGHTENED CHANCE OF SHOWERS AND THUNDERSTORMS THIS
EVENING...SHIFTING EAST OF THE AREA OVERNIGHT. WHILE ENOUGH MOISTURE
AND INSTABILITY WILL EXIST FOR SCATTERED ACTIVITY ON THURSDAY...
COVERAGE SHOULD BE LESS THAN IN PREVIOUS DAYS.

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME
BEGINNING LATE THURSDAY NIGHT...CONTINUING INTO FRIDAY AND FRIDAY
NIGHT...AS A POTENT SHORTWAVE APPROACHES THE AREA FROM THE SOUTHERN
PLAINS. BEYOND FRIDAY NIGHT...THE CHANCE FOR ON-AND-OFF SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE MEMORIAL DAY WEEKEND. THE
ENTIRE EVENT HAS THE POTENTIAL TO CULMINATE IN A SIGNIFICANT SEVERE
WEATHER OUTBREAK ALONG AND AHEAD OF AN EASTWARD-ADVANCING COLD FRONT
SUNDAY NIGHT OR MONDAY. NEXT TUESDAY AND WEDNESDAY ARE SHAPING UP TO
BE DRY AT THIS POINT AS THE REGION GRADUALLY TRANSITIONS INTO MORE
OF A NORTHWEST FLOW.

WILL MAINTAIN THE FLOOD WATCH FOR TONIGHT FOR THE WHOLE AREA. WILL
NOT EXTEND THE FLOOD WATCH INTO THURSDAY AT THIS TIME...GIVEN THE
SMALLER CHANCE FOR SHOWERS AND THUNDERSTORMS TOMORROW. LATER SHIFTS
MAY HAVE TO CONSIDER REHOISTING THIS WATCH THURSDAY NIGHT AND FRIDAY
AS THE NEXT SIGNIFICANT WAVE APPROACHES.

REGARDING TEMPERATURES...REMAINED WITHIN THE RANGE OF AVAILABLE MOS
GUIDANCE THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM THURSDAY.
MO...FLOOD WATCH UNTIL 6AM THURSDAY.
IL...FLOOD WATCH UNTIL 6AM THURSDAY.
IN...FLOOD WATCH UNTIL 6AM THURSDAY.

&&

PRESLEY
Hazardous weather outlook, May 26, 7:00 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT WED MAY 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
800 PM CDT WED MAY 26 2004

...FLOOD WATCH TONIGHT FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT OVER THE
ENTIRE QUAD STATE AREA. WHILE THE MAIN SEVERE THREAT WILL BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE WITH
THE STRONGEST STORMS.

HEAVY RAINFALL ALSO REMAINS A CONCERN TONIGHT AS A SLOW MOVING
FRONTAL BOUNDARY WAVERS ACROSS THE REGION. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT...SOME OF THEM WITH VERY
HEAVY RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH MEMORIAL DAY...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND FRIDAY. IN
FACT...THE RISK OF SEVERE THUNDERSTORMS EXTENDS INTO THE MEMORIAL DAY
WEEKEND AS WELL...WITH THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER
EVENT AROUND THE HOLIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...THEN AGAIN FOR THE NEXT
SEVERAL DAYS. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE
LATEST FORECASTS AND STATEMENTS THROUGH THE PERIOD. ANY REPORTS OF
FLOODING OR HEAVY RAINFALL WOULD ALSO BE APPRECIATED.

PRESLEY

In the hours before

Local storm report, May 26, 5:40 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CISNE                   38.51N 88.44W
05/26/2004  1.00 INCH        WAYNE              IL   NWS EMPLOYEE

&&

MJN
Special weather statement, May 26, 6:32 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
732 PM CDT WED MAY 26 2004

ILZ075>078-080>094-KYZ001>006-008-009-MOZ076-086-087-100-107>112-114-
270200-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALLOWAY KY-
CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-EDWARDS IL-FRANKLIN IL-
FULTON KY-GALLATIN IL-GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-POPE IL-
PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-UNION IL-
WABASH IL-WAYNE IL-WAYNE MO-WHITE IL-WILLIAMSON IL-
732 PM CDT WED MAY 26 2004

...TORNADO WATCH CONTINUES UNTIL 900 PM CDT...

THE POTENTIAL FOR SEVERE THUNDERSTORMS IS INCREASING OVER THE WESTERN
PORTION OF THE TORNADO WATCH AREA. THE WATCH REMAINS IN EFFECT FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF
WESTERN KENTUCKY. SHORTLY AFTER 700 PM...RADAR INDICATED STRONG TO
SEVERE THUNDERSTORMS EXTENDING FROM SOUTH-CENTRAL ILLINOIS BACK INTO
EAST-CENTRAL MISSOURI. THIS ACTIVITY WAS MOVING EAST-SOUTHEAST AT 40
TO 45 MPH. ATMOSPHERIC CONDITIONS ARE COMING TOGETHER TO SUPPORT
DISTINCT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...AND TORNADOES. IF YOU ARE IN THE WATCH AREA...
ESPECIALLY NORTHWEST OF A LINE FROM MCLEANSBORO ILLINOIS TO CAPE
GIRARDEAU MISSOURI...REMAIN VIGILANT AND BE PREPARED TO MOVE QUICKLY
TO SAFE SHELTER IF YOU FEEL THREATENED OR A WARNING IS ISSUED FOR
YOUR AREA. KEEP YOUR WEATHER RADIO IN ALERT MODE...OR MONITOR LOCAL
MEDIA OUTLETS FOR THE LATEST INFORMATION.

INZ081-082-085>088-KYZ007-010>022-270200-
CALDWELL KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-GIBSON IN-
HENDERSON KY-HOPKINS KY-LIVINGSTON KY-LYON KY-MCLEAN KY-
MUHLENBERG KY-PIKE IN-POSEY IN-SPENCER IN-TODD KY-TRIGG KY-UNION KY-
VANDERBURGH IN-WARRICK IN-WEBSTER KY-
732 PM CDT (732 PM EST) WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 900 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WESTERN KENTUCKY. AT 730 PM...RADAR
INDICATED THE BULK OF THE THUNDERSTORM ACTIVITY HAD PUSHED EAST OF
THE WATCH AREA. WHILE THE AREA WILL LIKELY REMAIN DRY FOR A FEW
HOURS...MORE SHOWERS AND THUNDERSTORMS COULD MOVE BACK INTO SOUTHWEST
INDIANA AND WESTERN KENTUCKY LATER THIS EVENING. CONTINUE TO MONITOR
NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER
INFORMATION...INCLUDING ADDITIONAL WATCHES AND POSSIBLE WARNINGS.

PRESLEY
Local storm report, May 26, 7:24 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 W MOUNT VERNON        38.32N 89.02W
05/26/2004  1.75 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

MJN
Local storm report, May 26, 7:42 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      MOUNT VERNON            38.32N 88.91W
05/26/2004                   JEFFERSON          IL   TRAINED SPOTTER

            MANY ROADS IN TOWN HAVE 2 INCEHS OF STANDING WATER. ALSO
            2 INCHES OF RUNNING WATER ON STATE HIGHWAY 37 IN TOWN.

&&

MJN
Special weather statement, May 26, 8:15 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT WED MAY 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ007-010-013>016-018>021-
MOZ076-086-087-270500-
ALEXANDER IL-BOLLINGER MO-CALDWELL KY-CAPE GIRARDEAU MO-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-
GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-HOPKINS KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-MASSAC IL-MCLEAN KY-
MUHLENBERG KY-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SPENCER IN-UNION IL-UNION KY-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL-
915 PM CDT (915 PM EST) WED MAY 26 2004

...TORNADO WATCH IN EFFECT UNTIL 200 AM CDT THURSDAY...
...FLOOD WATCH CONTINUES UNTIL 600 AM CDT THURSDAY...

A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA...AND NORTHERN PORTIONS OF SOUTHEAST MISSOURI AND
WESTERN KENTUCKY. THE WATCH AREA IS ALONG AND NORTH OF A LINE FROM
MARBLE HILL MISSOURI TO GREENVILLE KENTUCKY.

SHORTLY AFTER 900 PM...THUNDERSTORMS WERE RUMBLING ACROSS MUCH OF
SOUTH-CENTRAL ILLINOIS AND SOUTHWEST INDIANA. THESE STORMS WILL
CONTINUE TO PUSH EAST...IMPACTING PORTIONS OF SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY. WHILE THE PRIMARY
CONCERN WILL BE LARGE HAIL...A FEW OF THE STORMS MAY STILL BE
CAPABLE OF PRODUCING DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE...THOUGH THE POTENTIAL IS EXPECTED TO DECREASE AS THE NIGHT
WEARS ON.

AT THE SAME TIME...CURRENT AND NEW THUNDERSTORM DEVELOPMENT WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...WHICH MAY CAUSE FLOODING
ESPECIALLY IN AREAS THAT ALREADY RECEIVED HEAVY RAIN FROM PREVIOUS
CONVECTION. CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA OUTLETS FOR THE LATEST DEVELOPMENTS.

PRESLEY
Local storm report, May 26, 8:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     CROSSVILLE              38.16N 88.06W
05/26/2004                   WHITE              IL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AND MARBLE SIZE HAIR REPORTED.

&&

MJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
May 26, 9:14 PM CST
Where
Henderson County, Henderson
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.833, -87.583

A spotter reported 65 MPH wind gusts. Tree limbs were blown down.

Thunderstorm Wind, Daviess

When
May 26, 10:00 PM CST
Where
Daviess County, 1 mi SE of Whitesville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
37.667, -86.867

Dozens of trees were blown down along the Daviess/Ohio County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397943, 5397944.